Ask Your Health Question and Get an Answer ASAP
Help! I'm a 17 year old girl at boarding school and I received the flu vaccine three days ago. On Tuesday morning, I felt that a supraclavicular lymph node on my left side just above the collarbone was really swollen. It is tender to the touch, and feels quite firm but not rock hard at all. I am really, really scared- our school matron says it cannot be a side effect from the flu shot, as the flu cells were dead, so the only question now is: what the hell is happening to me?! I've also felt dizzy, nauseous and very very weak for the past few weeks before the shot, but after it things just got worse. I've done some research and the concept of lymphoma terrifies me as blood cancer is not exactly a rarity in my family...I'm planning on seeing a GP- is this a good idea?
It is a good idea to see a doctor--a good GP or internist would be a place to start. Just don't scare yourself by jumping to lymphoma right away. Yes, girls your age get lymphoma but it seems that this came up awfully fast. If you received the flu shot in your left arm, this MIGHT be a reaction to the shot. Yes, the shot wasn't live but lymph nodes react to substances other than infections--allergic reactions. You might be a bit allergic to the ingredients in the shot, preservatives, etc.
Try putting warm compresses on the lymph node. It won't hurt anything and may help and see the doctor if it doesn't go away in a week or so or you get sick in some other way. It's so close in date to the shot that it's really tempting to blame it on that but also things like mono could be involved.
A node that doesn't go away always needs to be investigated but this node is only a day old! And lymphoma nodes are usually painless unless infected and there wasn't enough time for that.
I can't examine you but I want to help you help yourself--my comments are advice only, not medical care. See the GP and put your mind at ease. Okay? Sure doesn't sound like lymphoma.
(Last lymph gland question I was asked was a reaction to infected acne in the area the lymph nodes drained--if you have any infection on the face or neck, it could drain to that lymph node!)
If this was of help to you, rate the answer and close the chat. I want you to be completely reassured so ask more if you have more questions.
Thank you so much! I suppose there is a chance I was allergic to the shot...which would be odd seeing as I was fine with it last year. However, I do agree that I definitely am jumping to conclusions re. lymphoma...I
am pretty hypochondriacal!
I will get a hot compress now and see how it goes. I'm not having any other kinds of symptoms akin to infections or whatever, and nope, I don't have any acne (thank god, haha)!
One last question: would the fact that I am prone to bronchitis or sinusitis, and have just been treated for the latter only last month, explain anything to do with this lymph node?
No. The lymphatic drainage from the lungs is to the central chest inside. Sinusitis would cause other symptoms first. And if you had the flu shot last year, that would let you have the exposure that builds an allergic response. You're never allergic to what your body has never experienced!
See your doctor if there's any question at all.
If this is all you need, please close the chat and rate the answer. All best!
Ahh, I see. Great! Thanks again for all the help, really did help calm me down! :)